View Full Version : Stimulants making me sleepy?


madmax988
04-05-17, 12:19 PM
Hi, I've been taking methylphenidate hcl (ritalin?)as prescribed for my inattentive ADD. Recently the doc made a slight increase in my dosage(20mg in the morning, 10mg at noon) but the morning dose somehow makes me really drowsy,to the point of making me sleep for an hour or 2. This happens about half an hour after taking my morning dose. I've raised this issue with my doc several times but he keeps dismissing it saying the med isn't causing it. Before this I was put on non stimulant which never worked,(made me sleep like being on a tranquilizer)so it was discontinued. Its so confusing, like I'm not lying about my symptom but there has to a reason for this limited time drowsiness. Any suggestions on how to reduce this? or maybe I should talk to the doc about this in my next visit only to be told the med isn't causing it. Its getting really frustrating since this side effect hasn't reduced even after a month of taking the stimulant. Or is there some combination causing it :scratch:

Letching Gray
04-06-17, 05:32 AM
Hi, I've been taking methylphenidate hcl (ritalin?)as prescribed for my inattentive ADD. Recently the doc made a slight increase in my dosage(20mg in the morning, 10mg at noon) but the morning dose somehow makes me really drowsy,to the point of making me sleep for an hour or 2. This happens about half an hour after taking my morning dose. I've raised this issue with my doc several times but he keeps dismissing it saying the med isn't causing it. Before this I was put on non stimulant which never worked,(made me sleep like being on a tranquilizer)so it was discontinued. Its so confusing, like I'm not lying about my symptom but there has to a reason for this limited time drowsiness. Any suggestions on how to reduce this? or maybe I should talk to the doc about this in my next visit only to be told the med isn't causing it. Its getting really frustrating since this side effect hasn't reduced even after a month of taking the stimulant. Or is there some combination causing it :scratch:

I don't know. Homeostasis? I understand our bodies are always trying to return to/maintain equilibrium. IOW, if we have a fervor, our bodies fight to bring it down to a safe level. If we eat too much sugary food, our bodies seek to metabolize it and return our blood sugar to a lower, safer level. This built in regulatory system doesn't work perfectly and occasionally it will over shoot its targeted goal.

Over a period of time as we adjust to the drug and it is metabolized in our bodies, the stimulating properties are balanced and may, in order to restore balance, overshoots its mark, goes too far and we feel fatigued and sleepy, perhaps? Again, I don't know.

Fuzzy12
04-06-17, 05:56 AM
After you wake up are your symptoms still controlled till you take the noon dose? If that's the case could you just take it two hours before you plan to get up in the morning? You might need to heine forward the noon dose by 2h as well then. I've found though that for me even if I took more of my dose in the morning the cumulative effect lasted till evening even without another evening dose.

I'm assuming that nothing else has changed, ie you are going to bed at the same time, quality of sleep is the same, you aren't doing anything tiring, mood is the same, climate or temperature is the same, etc...

Johnny Slick
04-06-17, 08:37 AM
When I first started taking Ritalin I got sleepy as well. Why? Well, I hadn't been sleeping well at the time in large part because when I went to bed my mind just started racing and there was little I could do to stop it. That first pill I took, boom, the racing stopped and suddenly I realized I was *really* tired. This isn't totally out of the ordinary if you have ADHD; in fact, my therapist has other patients who do indeed use Ritalin or Adderall as a sleep aid.

The old saw is that if stimulants have this weird alternative calming effect on you, you probably have ADHD...

dvdnvwls
04-06-17, 02:15 PM
Yes.

(Though in fact it's never a real calming effect like a sleeping pill would give - it's more like activating your brain's ability to shut down some of the noise, if that makes sense. It's still a stimulant in every way for every person - just that with ADHD some unique areas of the brain need the stimulation.)

Obsessive_ADD
04-06-17, 05:59 PM
Have you tried bringing a family member with you to your appointment? If they have observed this sleepiness, their vouching for you may add credibility. If your doctor continues to be dismissive of the abnormal symptoms you report, you may want to examine your other experiences with this doctor and consider seeking a different one. Some psychiatrists just want to stick to "the book" - this may be good for general safety but it's problematic when treatment isn't working and critical thinking is required.

Swissy
04-07-17, 11:38 AM
Someone suggested to me on this forum that too high a dose can cause sleepiness. I think it's true because I tried 1/2 dose and I felt a difference!

Pilgrim
04-08-17, 06:59 AM
I can fall asleep on mine if I'm in the wave.

Joker_Girl
04-09-17, 03:44 AM
Yes, they often, but not always, make me tired.
They definitely don't make me any less tired.
At least not at a normal dose.
I can drink red bull and go to sleep, too, except I will not sleep long because I will have to pee.
Then, when I want to sleep, I can't.
This is all very normal in the weird world of adhd.